Hi everyone, Im just so confused, and worried, your advice would be so appreciated..underactive thyroid??

After seeing 4 (useless GP's) who put my symptons all down to depression and stress, I paid privately to see an Endo..blood tests TSH 2.60 (0.35-5.50) Vit D 51 (75-200) T4 13.6 (10.3-22.7), I also have a goitre, and my son underactive diagnosed at 21yrs). My cholstestrol high at 6.5, and high blood pressure for past 7 weeks (has always been low/normal..terribly weight gain unable to loose it, and the most dreadful fluid retention, look 9 months pregnant, headaches with fluid build up and acing bones and legs..The endo thought it was stress as well as a "possible"?? hypothyroid..put me on 25mg's, been on them 2 weeks and I had the most terrible night when I was gasping for air couldnt breathe all ight long this happened..went to hospital next day, ecg fine, but they said I had bad fluid retention and the GP I saw there said 25mg would not even touch an underactive thyroid as its too low a dose (i am 52)..I should have had a full bllod scan on my hormones and to come off the beta blockers the endo had also put me on as they can have a negative effect on thyroixe..and to also double my dose of thyroxine..I tried to contact my endo to ask if this was ok and have left messages no one got back to me so I did double my levo dose to 50mg..last monday a few days later I could actually walk without too much pain and fluid returnion so much better and nowhere near as swollen as I was. I then came on sunday, swelled up and had a terrrble nights sleep..went to my gp to tell them about the hospital vist and what they told me i should do with the double dosing and I told her I had done this and she was very angry. Saying I was putting myself in great danger by doing this and I shoudl NOT self medicated as this was very dangersous..and it could cause all sorts of problems..i then went back down to 25mg yesterday and today and have swollen up terribly again like im 9 months pregnant, aching lims etc..is this the lower dose of levo, would it affect me that quick, could it be due to my age and perimenopause??..am i hypo??..im just so fed up and confused as to what I should be taking and not doing etc..last thing i want to do is agravate my heart in anyway because of the hypertension etc, but i do feel its the fluid retention thats causing that ...please help in anyway you guys can..don't know what else to do...

2 Replies

  • I am not medically qualified but it seems to me that you are seriously in need of medication for your thyroid gland.

    You have a right to be stressed. You are unwell and no-one is taking any notice.

    Oedema is a clinical symptom, as is higher cholesterol, your Vit D is absolutely below range as is your T4 (both cause symptoms). Your GP said you put yourself in great danger by self-medicating. The medical profession ARE putting your health in more danger - first by not diagnosing you, cannot see that you have oedema and other clinical symptoms. This is from Thyroiduk.org


    Myxoedema is the medical term for severe hypothyroidism.

    Mucopolysaccharides – Gel-Like Substance.

    Myx = mucin (gel-like) - Oedema = swelling.

    The body makes mucopolysaccharides in normal quantities. When the thyroid is malfunctioning, they are mass-produced. Hence the bloated look that patients sometimes have. These mucopolysaccharides infiltrate into all the connective tissues and cause many problems i.e. joint pains and muscular pains.


    Whoever you saw, I think, are hopeless, except the A&E who said your dose was too low. We shouldn't have to self-diagnose, self-medicate but by the likes of your post, it is absolutely necessary.

    Dr Skinner, RIP, said that a trial of levothyroxine was not dangerous. What your GP is saying that 50mcg is dangerous, when it is only a starting dose. I am dumbfounded. You may have to go back to the A&E.

  • she was very angry? Cheeky cow. Not as angry as you should be at her obvious incompetence and her inability to treat you.

    If she cares to look in the British national formulary, (the book on her desk) or look on line, she will see that 50 mcg is a starting dose and it should be reviewd every few weeks..... You sound hypo and low in vitamin D. Has the doc bothered to check anything else? B12, ferritin, magnesium, and so on? How about potassium? That can affect blood pressure, as can aldosterone.

    The endo, who is better qualified in endocrinology than the doc, made you feel a bit better, but the doc has decided she knows more about it that the endo...... Or she has read more rubbish..... Hmmm.... I would stick with the doc who made me feel well and not confess to the one who wants to keep you ill.

    I got better after seeing a very incompetent endo. He was the reason I decided to self treat several years ago. I have never, and will never look back.


You may also like...